Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 368, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2008, 3:40 PM CDT for Black Hawk County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 2, 2008, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 022040
SVRDMX
IAC013-022115-
/O.NEW.KDMX.SV.W.0368.080702T2040Z-080702T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF WATERLOO...
* UNTIL 415 PM CDT.
* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUDSON...OR 7 MILES SOUTHWEST OF WATERLOO...AND MOVING SOUTHEAST AT
23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUDSON AND WATERLOO BY 345 PM CDT...
8 MILES SOUTHWEST OF EVANSDALE BY 355 PM CDT...
8 MILES SOUTHWEST OF GILBERTVILLE BY 405 PM CDT...
LA PORTE CITY BY 415 PM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 68 AND 73.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4229 9207 4229 9254 4247 9254 4247 9255
4251 9255 4259 9246 4233 9206 4230 9206
TIME...MOT...LOC 2040Z 312DEG 20KT 4244 9246
$$
DONAVON3 follow-up statements
000
WWUS53 KDMX 022051
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT WED JUL 2 2008
IAC013-022115-
/O.CON.KDMX.SV.W.0368.000000T0000Z-080702T2115Z/
BLACK HAWK IA-
352 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN BLACK HAWK COUNTY...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HUDSON...OR 7 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF GILBERTVILLE BY 405 PM CDT...
LA PORTE CITY BY 415 PM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 69 AND 73.
LAT...LON 4229 9207 4229 9254 4247 9254 4247 9255
4251 9255 4259 9246 4233 9206 4230 9206
TIME...MOT...LOC 2052Z 312DEG 20KT 4239 9239
$$
DONAVON000
WWUS53 KDMX 022103
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT WED JUL 2 2008
IAC013-022115-
/O.CON.KDMX.SV.W.0368.000000T0000Z-080702T2115Z/
BLACK HAWK IA-
403 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN BLACK HAWK COUNTY...
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF HUDSON...OR 9 MILES SOUTH OF WATERLOO...
MOVING SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LA PORTE CITY BY 415 PM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 70 AND 73.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4229 9207 4229 9253 4230 9254 4233 9254
4234 9254 4242 9254 4248 9231 4233 9206
4230 9206
TIME...MOT...LOC 2103Z 312DEG 20KT 4235 9233
$$
DONAVON000
WWUS53 KDMX 022114
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT WED JUL 2 2008
IAC013-022125-
/O.EXP.KDMX.SV.W.0368.000000T0000Z-080702T2115Z/
BLACK HAWK IA-
415 PM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLACK HAWK COUNTY HAS
EXPIRED...
AT 411 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4229 9207 4229 9253 4230 9254 4233 9254
4234 9254 4242 9254 4248 9231 4233 9206
4230 9206
TIME...MOT...LOC 2115Z 312DEG 20KT 4230 9226
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 2, 3:25 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED JUL 02 2008 .DISCUSSION... WSHFT LN HAS NOW MOVED SE OF KDSM WITH SCNDRY...AND REAL...CDFNT ON A KDEH...KBNW...KTQE LINE. EXPECT TSRA TO DVLP ALL ALONG THE FNT AND DROP SOUTH OF THE STATE BY LATER TNGT. GUD PUSH ON THE FNT ATTM...BUT WEAKENS THU AS NEXT S/WV MOVS INTO THE AREA. WENT WITH SOME LOW POPS OVR THE FAR S BFR 06Z FRI. WAA WILL BRING MSTR BACK INTO THE STATE BY SUN NGT AND WILL SEE THE RAIN CHCS INC. WILL KEEP THE CHCS FOR RAIN IN THE FCST INTO TUE. WRMG TREND AFT THU INTO ERY NEXT WEEK. THE REAL WARM AIR NOT LKLY UNTIL AFT THIS FCST PD HWVR. MOS TEMPS LK REASONABLE AND OPTED CLOSER TO THE ENS TEMPS THAN OPNL. && .AVIATION...02/18Z FRONTAL BOUNDARY THROUGH KMCW AND KFOD...WHICH SHOULD LIMIT THEIR CHANCES OF SEEING ANY TSRA...HOWEVER FRONTAL BOUNDARY APPROACHING KALO...AND PRE-FRONTAL TROUGH AXIS NEARING KDSM...EXPECT THUNDERSTORM DEVELOPMENT ALONG THESE TWO SFC FEATURES WITHIN THE NEXT FEW HOURS...WITH CONVECTION SPREADING SOUTHWARD INTO KOTM THROUGH THE AFTERNOON HOURS. LOOKS LIKE FRONTAL BOUNDARY WILL PROGRESS SOUTH OF THE STATE INTO THE LATE EVENING HOURS...WITH SKIES CLEARING AS DRIER AIR PUSHES INTO STATE. HAVE CURRENTLY TRIED TO NAIL DOWN THUNDERSTORM TIMING...WITH GREATEST CHANCES OF TSRA AT ANY GIVEN LOCATION INTO THE MID AFTERNOON TO EARLY EVENING HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MJA LONG TERM...MS JUL 08
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT WED JUL 2 2008 IAZ004>007-015>017-023>026-033>036-044>046-057-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-AUDUBON- 456 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST HALF OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA BY THIS AFTERNOON. THE STORMS WILL PERSIST THROUGH EARLY TO MID EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. HEAVY RAIN IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER ACROSS FAR SOUTHERN IOWA...SOUTH OF HIGHWAY 34...EARLY ON THURSDAY. THESE ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-031000- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST HALF OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA EARLY THIS MORNING. AN ISOLATED STORM MAY PRODUCE PENNY SIZED HAIL AND STRONG WIND GUSTS. LATER THIS MORNING AND AFTERNOON...THUNDERSTORMS WILL BECOME MORE WIDESPREAD. HAIL AND STRONG WIND ARE LIKELY WITH THESE STORMS AS WELL AND ISOLATED STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. HEAVY RAIN IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER CHANCE OF THUNDERSTORMS EXISTS FOR MONDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:44 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 31 min |
| Jul 2, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 16 min |
| Jul 2, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 39 min |
| Jul 2, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 49 min |
| Jul 2, 6:41 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.